Thunderstorm Wind, Norton
- When
- July 3, 7:02 PM MST
- Where
- Norton County, Norton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -99.883
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 11:30 AM MST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1230 PM MDT SAT JUL 3 2004 .DISCUSSION...THE PRIMARY FORECAST CONCERNS WILL BE EXTENT OF DEEP MOIST CONVECTION THROUGH THE SHORT TERM PERIODS. WATER VAPOR LOOP INDICATING A SHORT WAVE MOVING EAST ACROSS WYOMING THIS AFTERNOON WITH CU BEGINNING TO DEVELOP AROUND THE KOGA AREA IN THE VICINITY OF SFC TROUGH AXIS. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING WHILE MOVING EAST/SOUTHEAST ACROSS THE AREA OVERNIGHT. KEPT HIGHEST POPS IN THE NORTHEAST WHERE GREATEST MOISTURE/LIFT/INSTABILITY EXIST. ACTIVE PATTERN IS EXPECTED TO CONTINUE ACROSS THE AREA ON SUNDAY AS SFC TROUGH/BOUNDARY DEVELOPS ACROSS SOUTHWEST KANSAS AS A DAMPENING SHORT WAVE APPROACHES FROM THE SOUTHWEST LATE IN THE DAY. MOIST EASTERLY FLOW/STEEP MID LEVEL LAPSE RATES WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY TO EXTREMELY UNSTABLE WITH A CHANCE FOR SEVERE THUNDERSTORMS NORTH/NORTHEAST OF SURFACE LOW. THE SEVERE THUNDERSTORM THREAT SHOULD CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE EAST/SOUTHEAST ZONES WITH DEVELOPING LOW-LEVEL JET/WARM ADVECTION. MONDAY/TUESDAY...ANOTHER SHORT WAVE/COLD FRONT APPROACH LATE IN THE DAY ON MONDAY BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND INTO THE OVERNIGHT HOURS ONCE AGAIN. COLD FRONT MOVES SOUTH OF THE AREA ON TUESDAY WITH HIGHS ONLY EXPECTED TO CLIMB INTO THE 70S. INSTABILITY AXIS DEVELOPS ACROSS THE HIGHER TERRAIN OF EASTERN COLORADO WITH A SLIGHT CHANCE MENTION...MAINLY WEST OF THE KANSAS/COLORADO BORDER LATE IN THE DAY. ACTIVITY WILL DIMINISH WITH LOSS OF HEATING AND NO PLAN TO CARRY POPS EASTWARD INTO KANSAS/NEBRASKA AT THIS TIME. DAYS 4 THROUGH 7...ACTIVE PATTERN WILL CONTINUE WITH ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY WITH PROGRESSIVE PATTERN AND NUMEROUS SHORT WAVES MOVING ACROSS THE CENTRAL HIGH PLAINS. WILL KEEP SATURDAY DRY AT THIS TIME AS GFS HAS A CONSIDERABLE LACK OF RUN TO RUN CONSISTENCY. TEMPERATURES WILL BOUNCE ON EITHER SIDE OF NORMAL THROUGH THE FORECAST PERIODS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SAT JUL 3 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1031 AM MDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO WILL INITIATE ISOLATED SHOWERS AND THUNDERSTORMS. THIS WILL INCLUDE THE PALMER DIVIDE FROM LIMON TO FLAGLER TO CHEYENNE WELLS. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS TO 60 MPH. OUTFLOW BOUNDARIES FROM THESE STORMS COULD SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING...WITH WIND GUSTS TO 50 MPH AND BLOWING DIRT. TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE TROUGH OF LOW PRESSURE IN WESTERN NEBRASKA AND SLOWLY MOVE SOUTHEASTWARD THIS EVENING. THE BEST MOISTURE AND INSTABILITY WILL BE EAST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS KANSAS...WHERE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. WEST OF THAT LINE...MOISTURE WILL BE MORE LIMITED AND THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WIND GUSTS AND PERHAPS SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIR MASS WILL BECOME MORE MOIST AND UNSTABLE ON SUNDAY. A STRONGER UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA. BECAUSE OF THE STRENGTH OF THE SYSTEM AND THE AMOUNT OF INSTABILITY. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE AS WELL. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM THURSDAY INTO FRIDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER EASTERN COLORADO...AND OVER THE ENTIRE TRI STATE AREA THIS EVENING. JDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 340 PM MDT SAT JUL 3 2004 COZ090-091-KSZ001>003-013>015-NEZ079>081-040400- CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-RED WILLOW- SHERIDAN-SHERMAN-THOMAS-YUMA- 340 PM MDT (440 PM CDT) SAT JUL 3 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 541 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 10 PM MDT (11 PM CDT). THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE WATCH...DUNDY...HITCHCOCK AND RED WILLOW. THE FOLLOWING COUNTIES IN EAST CENTRAL COLORADO ARE INCLUDED IN THE WATCH...YUMA AND KIT CARSON. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS AND SHERIDAN. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT SAT JUL 3 2004 KSZ004-016-040800- GRAHAM-NORTON- 652 PM CDT SAT JUL 3 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 542 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT SUNDAY MORNING. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...NORTON...GRAHAM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WIND GST PALISADE 40.34N 101.11W
07/02/2004 60 MPH HITCHCOCK NE TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST MCCOOK 40.20N 100.62W
07/03/2004 60 MPH RED WILLOW NE OFFICIAL NWS OBS
KMCK ASOS
&&
MWMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 4 NE TRENTON 40.22N 100.96W
07/03/2004 1.00 INCH HITCHCOCK NE PUBLIC
&&
JOHNSONThe national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Two to three inch diameter branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406017, 5406018, 5406019, 5406020, 5406021.